Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 76, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 2023, 7:39 PM CDT for Hand County, Hyde County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2023, 7:39 PM CDT (00:39 UTC)
- Expired
- Jul 25, 2023, 8:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hand County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3505 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 15.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:30 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 25, 6:30 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
630 PM CDT Tue Jul 25 2023
.UPDATE...
Issued at 625 PM CDT Tue Jul 25 2023
Starting to get some TCU/CB development east of Pierre now.
Suspect this is the convective initiation that will eventually
grow into supercellular convection with a large hail/damaging wind
threat. With PWATS up to 1.90 inches, suspect torrential rainfall
will also be accompanying convection this evening/overnight.
See below for an aviation forecast discussion for the 00Z TAFs.
&&
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 406 PM CDT Tue Jul 25 2023
The main concern in this period will be the potential for severe
convection tonight across parts of the CWA. At mid-afternoon, visible
satellite showing more extensive cloud cover across ND stretching
down into sections of northern SD. Underneath some of this cloud
cover, showers are dotting the landscape mainly across ND into north
central SD as of this writing. Temperature readings have climbed to
near 90 in our east to well into the 90s basically from the James
Valley and points west to near 100 degrees if not some low 100s
around parts of the Missouri Valley and West River. Dew point
temperatures across the board are in the 60s to some impressive 70
degree reading mainly in the James Valley and points east. This is
all currently out ahead of a sfc trough draped north to south across
portions of the western Dakotas. Water vapor indicates a fast moving
s/w trough moving out of WY/MT into the western Dakotas and this
feature will be the impetus for convection to kick off from as we
move through the remainder of this afternoon into this evening.
700mb temperature analysis shows a fairly decent cap in place across
a good portion of our CWA with the +12C temperature contour hugging
the ND/SD border region eastward into western MN. We are not lacking
instability and deep layer shear. ML CAPE values are on the order of
2500-3500 J/kg mainly east of the Missouri Valley into the James
Valley. Effective shear values of 35-45 kts across the same region
is forecast to remain persist across northeast SD into west central
MN from late afternoon through the evening. The one caveat we're
continuing to watch and wait for is when and where convection breaks
the cap and gets rolling. CAM's along with short range deterministic
guidance does paint a picture of storms kicking off across parts of
ND, perhaps as far south as north-central SD within the next 1-3
hours. A majority of these show this convection building and growing
upscale with time and rolling east southeastward across our
northeast zones. Supercells will be the initial mode with a
transition in time into perhaps an MCS or line of storms. Initial
threats will be large hail and damaging winds with perhaps a
transition to more damaging winds with time as we go through the
evening hours.
This activity is expected to linger possibly into the late evening
hours in our eastern zones before it shifts out of our CWA. Partly
cloudy skies and muggy conditions will left in the wake for the
overnight hours. Lows tonight will only fall into the mid 60s to low
70s. Wednesday looks to feature another hot day, probably the most
widespread warmest day across the forecast area. Daytime highs will
once again push well into the 90s in most locales with the best shot
at seeing 100 degrees or warmer for places along and west of the
James Valley. Dew point temperatures however are expected to start
off warm in the 60s and 70s but mix out and cool during peak
heating. We'll have to continue to watch trends in guidance but
perhaps some of our forecast area again approaches or exceeds heat
advisory criteria Wednesday afternoon. As it looks now, our south-
southwestern zones would stand the best opportunity to see heat
indices of 100 or higher but air temperatures will also mirror these
values as well.
.LONG TERM...(Thursday through Tuesday)
Issued at 406 PM CDT Tue Jul 25 2023
Pretty good agreement in the overall upper level pattern during the
extended, which features an upper ridge centered over the southern
states. Over the Northern Plains, flow is generally zonal at times,
to northwest as we're on the northern edge of the upper ridge.
Models still show several weak waves/disturbances moving through the
region during the period, so inherited POPs are showing up during
quite a few periods. But, hard to nail down timing and track of any
of these waves this far out, so will let things ride for the time
being. Will try to focus on Thursday initially since that is Day 2
and confidence a bit higher on the more finer features. It would
appear there is the potential for thunderstorms as a surface
boundary sets up over the region and we continue to see hot air and
unstable conditions - especially further south. Current Day 3
outlook from SPC has "marginal" across the region, and this
certainly seems reasonable given the setup. Would only worry about
overall coverage of any convection and the exact placement of the
boundary as time draws closer.
Concerning temperatures, still rather hot air in place on Thursday
with 850mb temps in the +20s C. By Friday, the boundary sinks far
enough south and we see cooler air filtering in from the north.
These cooler conditions persist through the weekend with highs back
down into the 80s for most locations.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 625 PM CDT Tue Jul 25 2023
Terminals KABR,KATY,KPIR,KMBG
Generally anticipate VFR conditions to prevail at all terminals
through most of this forecast period. The exception will be during
periods of thunderstorm activity which we anticipate will mainly
affect the KABR and KATY TAF sites later this evening/overnight.
Localized strong wind gusts/large hail and torrential rainfall
along with lower cigs/vsbys will be possible if storms pass
over the stated aerodromes.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
SDZ033>035-045-048-051.
MN...None.
&&
UPDATE...Dorn
SHORT TERM...Vipond
LONG TERM...TMT
AVIATION...DornHazardous weather outlook, Jul 25, 3:42 AM CDT, 15 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 342 AM CDT Tue Jul 25 2023 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 342 AM CDT Tue Jul 25 2023 /242 AM MDT Tue Jul 25 2023/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible late this afternoon into this evening. Large hail and strong winds are the main threats. Central South Dakota will see temperatures soar toward the century mark today. Feels-like temperatures will be between 100 and 105 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday will be the hottest day across the region. Temperatures will climb into the 90s to lower 100s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:30 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 45 min |
| Jul 25, 8:36 PM CDT | Tornado Warning | ABR | Hand | 39 min |
| Jul 25, 8:56 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 49 min |
| Jul 25, 11:37 PM CDT | Special Weather Statement | ABR | Clark | 23 min |
| Jul 25, 11:58 PM CDT | Special Weather Statement | ABR | Hamlin | 47 min |
| Jul 26, 12:17 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 47 min |
| Jul 26, 1:06 AM CDT | Special Weather Statement | ABR | Hamlin | 24 min |
| Jul 26, 4:02 AM CDT | Heat Advisory | ABR | Brown, Buffalo, Dewey, Edmunds, Faulk, Hand and 8 more | 16 hr |
| Jul 26, 4:48 PM CDT | Special Weather Statement | ABR | Stanley | 27 min |
| Jul 26, 5:15 PM CDT | Special Weather Statement | ABR | Stanley | 30 min |
| Jul 26, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 47 min |
| Jul 26, 6:13 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 47 min |
| Jul 26, 6:58 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 47 min |
| Jul 25, 8:50 PM CDT | Special Weather Statement | ABR | Traverse | 25 min |
| Jul 25, 9:42 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 18 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.